Tennessee, 2009Damaging Winds in Tennessee, July 5, 2009
July 5, 2009 · NWS MRX · 3 events in 3 counties and zones
An upper level trough of low pressure with associated surface low and cold front moved across Eastern Tennessee late in the afternoon with extension into the early evening hours. This allowed for the formation of scattered convection in the moderately unstable atmospheric conditions just ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure with associated surface low and cold front moved across Eastern Tennessee late in the afternoon with extension into the early evening hours. This allowed for the formation of scattered convection in the moderately unstable atmospheric conditions just ahead of the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 1:32 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 5, 1:32 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SUN JUL 5 2009
.SHORT TERM (TONIGHT AND MONDAY)...
SHOWERS ARE DEVELOPING OVER MIDDLE TN IN ASSOCIATION WITH A PRE-
FRONTAL TROUGH. EXTRAOPLATION OF THESE SHOWERS BRINGS THEM INTO OUR
AREA BETWEEN 00Z AND MIDNIGHT. SO WILL HAVE LIKELY POPS IN THE
EVENING HOURS. NOT IMPRESSED WITH THE SEVERE THREAT FOR OUR AREA AS
OVERCAST CLOUDS ALL DAY WILL PREVENT MUCH DESTABILIZATION...AND
ORGANIZED UPPER DYNAMICS ARE LACKING. WILL ALSO JUST MENTION A
CHANCE OF THUNDERSTORMS. THE LOW WILL BE EAST OF THE AREA BY
MIDNIGHT...WITH A WEAK FRONT SLOWLY TRAILING BEHIND. SATELLITE
INDICATES PLENTY OF LOW CLOUDS BEHIND THE FRONT...BUT NOT MUCH
PRECIP. DRY AIR ALOFT WILL BE WORKING ITS WAY SOUTH LATE TONIGHT
AND TOMORROW. EXPECTED CONVECTION ALONG THE GULF COAST SHOULD
PREVENT NORTHWARD MOISTURE TRANSPORT AND FURTHER DECREASE OUR
PRECIP CHANCES. AS A RESULT...WENT WITH THE DRIER NAM FOR TOMORROW
AND WILL TAPER THE POPS BACK FROM NORTH TO SOUTH THROUGH THE
DAY...WITH JUST A SLIGHT CHANCE IN THE SOUTHERN VALLEY IN THE
AFTERNOON.
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
LATEST SHORT RANGE MODELS HAVE COLD FRONT JUST TO THE SOUTH OF THE
FORECAST AREA BY MONDAY EVENING WITH A FEW SHOWERS AND
THUNDERSTORMS LINGERING ACROSS THE SE MOUNTAINS. TUESDAY AND
TUESDAY NIGHT UPPER TROUGH LINGERS ACROSS THE NE STATES WITH NW
FLOW ACROSS THE TN VALLEY AND SOUTHERN APPALACHIANS. STILL ENOUGH
INSTABILITY FOR SOME SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN
MOUNTAINS DURING PEAK HEATING HOURS SO LEFT SLIGHT CHANCE THERE.
WEDNESDAY LOOKS LIKE SHOWERS AND THUNDERSTORMS WILL STAY ON THE
EAST SIDE SO KEPT FORECAST DRY. HOWEVER TROUGH ACROSS NE BEGINS TO
MOVE EAST AND RIDGING OVER THE CENTRAL STATES EDGES EAST WARMING
THE ATMOSPHERE SO SLIGHTLY WARMER TEMPERATURES. THURSDAY GFS SHOWS
WEAK SYSTEM MOVING ACROSS OHIO VALLEY AND CLIPPING OUR NE AREA BUT
ECMWF DRY SO KEEPING FORECAST DRY FOR NOW. RIDGING MOVING IN FROM
THE WEST WILL KEEP TEMPERATURES WARMER AND AN INCREASE OF LOW LEVEL
MOISTURE BY FRIDAY KEEPS ISOLATED SHOWER AND THUNDERSTORM ACTIVITY
POSSIBLE IN THE HIGHER ELEVATIONS. A COLD FRONT MOVES INTO THE OHIO
VALLEY SATURDAY AND THEN POSSIBLY INTO THE FORECAST AREA BY LATE
SUNDAY. SHOULD HAVE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH SUNDAY. THE HIGHER
CHANCES WILL BE IN THE HIGHER ELEVATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 84 66 90 64 / 70 30 10 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 84 62 88 63 / 70 20 10 10 10
OAK RIDGE, TN 68 84 62 89 62 / 70 20 10 10 10
TRI CITIES AIRPORT, TN 65 82 59 86 57 / 70 10 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS/TD
Hazardous weather outlook, Jul 5, 2:23 AM EST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 AM EDT SUN JUL 5 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
323 AM EDT SUN JUL 5 2009 /223 AM CDT SUN JUL 5 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A FRONTAL BOUNDARY WILL SAG SOUTH INTO THE AREA TODAY. SOME SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY OVER SOUTHERN PARTS OF
THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Thunderstorm Wind, Anderson
- When
- July 5, 5:00 PM EST
- Where
- Anderson County, 0.71 mi NNW of South Clinton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.089, -84.135
A 100 year old elm tree fell onto a home which resulted in damage to the home's deck, back room, and the roof over the kitchen.
Thunderstorm Wind, Monroe
- When
- July 5, 7:36 PM EST
- Where
- Monroe County, 0.69 mi N of Rogers Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.390, -84.320
One tree was reported down on Gamble Gap Road two miles northwest of Tellico Plains.
Thunderstorm Wind, Bradley
- When
- July 5, 8:09 PM EST
- Where
- Bradley County, 0.56 mi E of Climer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -84.760
A few trees were reported down six miles east of Cleveland in the vicinity of Climer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 5 to 31, 20092 deaths · 1 event
- Damaging Wind in Alabama, July 5, 2009$250,000 · 55 kt wind · 1 event
- Flash Flooding and Lightning Strike in Tennessee, July 5, 2009$110,000 · 3 events
- Hail and Damaging Winds in Alabama, July 5 to 9, 20091 injured · $33,000 · 1.25 in hail · 19 events
- Damaging Winds and Lightning Strike in Georgia, July 5, 2009$81,000 · 54 kt wind · 5 events
- Damaging Winds in South Carolina, July 5, 2009$53,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 5, 2009EF0 · 16 events
- Hail and Damaging Winds in Texas, July 5, 2009$16,000 · 55 kt wind · 5 events
- Heavy Rain in Arkansas, July 5 to 30, 200911 events
- Hail in Colorado, July 5, 20091.5 in hail · 8 events
- Tornado and Hail in Colorado, July 5, 2009EF0 · 8 events
- Hail and Damaging Winds in New Mexico, July 5, 2009$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180842, 180828, 180830.